Alert archive / North Carolina / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 40, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Apr 3, 2006, 7:59 PM EDT for Johnston County, North Carolina. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 3, 2006, 7:59 PM EDT (23:59 UTC)
- Expired
- Apr 3, 2006, 8:45 PM EDT
- In force
- 46 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Johnston County, NC
The radar
The Raleigh/Durham radar (KRAX), 21 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 3, 4:15 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 12.0 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1332 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KRAH 040002
SVRRAH
NCC101-040045-
/O.NEW.KRAH.SV.W.0040.060403T2359Z-060404T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
759 PM EDT MON APR 3 2006
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JOHNSTON COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 845 PM EDT
* AT 757 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORMS OVER EASTERN WAKE COUNTY...MOVING SOUTHEAST
AT 50 MPH. DAMAGING WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH
THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
LINWOOD...COATS CROSSROADS...
FLOWERS...EMIT...
SMITHFIELD...SELMA...
PINE LEVEL...MICRO...
PRINCETON...KENLY...
THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE. SEEK
SHELTER INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
LAT...LON 3541 7858 3552 7870 3569 7848 3581 7826
3574 7824 3571 7820 3571 7817 3560 7814
3558 7808 3541 7816 3535 7816 3534 7818
$$
JO1 follow-up statement
000
WWUS52 KRAH 040042
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
841 PM EDT MON APR 3 2006
NCC101-040051-
/O.EXP.KRAH.SV.W.0040.000000T0000Z-060404T0045Z/
JOHNSTON NC-
841 PM EDT MON APR 3 2006
...THE SEVERE THUNDERSTORM WARNING FOR JOHNSTON COUNTY EXPIRES AT 845
PM EDT...
THE STORMS HAVE WEAKENED BELOW SEVERE LIMITS. THERE HAVE BEEN NO
REPORTS OF LARGE HAIL OR WIND DAMAGE AS OF YET.
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT FOR THE COASTAL
PLAIN OF CENTRAL NORTH CAROLINA.
LAT...LON 3541 7858 3552 7870 3569 7848 3581 7826
3574 7824 3571 7820 3571 7817 3560 7814
3558 7808 3541 7816 3535 7816 3534 7818
$$
WSSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 2:51 PM EDT, 5 hours 8 minutes earlier.
Area forecast discussion, Apr 3, 2:51 PM EDT, 5 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 251 PM EDT MON APR 3 2006 .SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/... CWA CURRENTLY IN MODERATE RISK FOR SVR WX THIS AFTERNOON AND EVENING. TORNADO WATCH HAS ALREADY BEEN ISSUED SW OF THE CWA IN WESTERN NC/SC AND NORTHERN GA...WITH ACTIVITY ALREADY DEVELOPING THIS AFTERNOON IN WESTERN NC/SC...PROGRESSING EASTWARD LATER THIS AFTERNOON AND EVENING. ATMOSPHERE APPEARS TO BE DESTABILIZING AGAIN OVER CENTRAL AND WESTERN NC WITH CLOUD COVER BREAKING INTO PARLTY/MOSTLY SUNNY SKIES IN MANY LOCATIONS (GSO CURRENTLY 76F) AFTER ROUND OF SHOWERS AND STORMS CROSSED THE AREA THIS MORNING. SPECIAL 18Z GSO SOUNDING SHOWS STEEP NEAR DRY-ADIABATIC LAPSE RATES BETWEEN 875-750 MB WITH SHALLOW CAP BETWEEN 900-825 MB. SOUNDING ALSO SHOWS STRONG LOW-LEVEL SPEED SHEAR WITH 15KT SW SURFACE WINDS AND 55KT WSW WINDS AT 900 MB. ALTHOUGH SOUNDING IS QUITE DRY...THE POTENTIAL FOR REALIZING CONVECTIVE INSTABILITY IS LIKELY WITH STRONG DEEP-LAYER ASCENT AS H3 TROF GOES NEGATIVE TILT OVER THE REGION AND SFC FRONT CROSSES THE AREA LATER THIS EVENING...ESPECIALLY IN CENTRAL AND EASTERN PORTIONS OF THE CWA WHERE DEWPOINTS ARE HIGHER. SHRA/TSRA ACTIVITY SHOULD BE EAST OF THE CWA BY 03-06Z TONIGHT AS SFC FRONT AND UPPER LEVEL DYNAMICS MOVE OFF TO THE EAST. THROUGH TOMORROW...COLD H5 LOW WILL DIVE SOUTHEAST ACROSS THE GREAT LAKES AND INTO NEW ENGLAND THROUGH TUESDAY AND WEDNESDAY...KEEPING HIGH/LOW TEMPS BELOW NORMAL THESE DAYS WITH BROAD TROF OVER THE REGION. H5 RIDGE BEGINS TO ADVECT OVER THE AREA BY LATE THURSDAY...ALLOWING HIGH/LOW TEMPS TO RETURN TO NORMAL VALUES. MOSTLY CLEAR SKIES ARE EXPECTED THROUGH THURSDAY AS WEAK HIGH PRESSURE AND H5 RIDGE BUILD OVER THE AREA. && .LONG TERM /THURSDAY THROUGH MONDAY/... UPPER LEVEL RIDGE AXIS SHIFTS EAST AND OVER THE AREA LATE THURSDAY INTO FRIDAY WITH TEMPS INCREASING INTO THE MID 70S TO NEAR 80 ON FRIDAY. NEXT UPPER LEVEL TROF APPROACHES LATE FRIDAY AND MOVES OFFSHORE ON SATURDAY. DETAILS WITH THIS SYSTEM REMAIN UNCLEAR SO OPTED TO KEEP A SMALL POP IN FOR FRIDAY NIGHT INTO SATURDAY. THIS SYSTEM DOES NOT APPEAR TO BE A SIGNIFICANT PRECIP PRODUCER AT THIS POINT. BACK TO NW FLOW FOR SUN AND MON WITH COOLER TEMPS AND NO PRECIP. && .AVIATION... EXPECT SCATTERED CLOUDS EARLY THIS AFTERNOON...THEN OCCASIONAL CEILINGS AT 4-6KFT WITH SHRA/TSRA DEVELOPING BY MID AFTERNOON AS THE ATMOSPHERE CONTINUES TO DESTABILIZE AHEAD OF THE APPROACHING FRONT. SOUTHWEST WINDS WILL BE PICKING UP AHEAD OF THE FRONT WITH GUSTS FROM 20 TO 25 KNOTS. THE TIMING OF THE CONVECTIVE ACTIVITY IS STILL UNCERTAIN. AS SUCH...WILL ADVERTISE CUMULONIMBUS CLOUDS TO INDICATE THE POTENTIAL FOR THUNDERSTORMS IN THE TAFS DURING THE 3-4 HOUR WINDOW WHERE ACTIVITY WILL BE MORE LIKELY. CLOUDS WILL SCATTER POST-FROPA AROUND 02Z...THEN BECOME CLEAR WITH WESTERLY WINDS 5-10KTS AROUND MIDNIGHT. CONTINUED CLEAR TOMORROW WITH WESTERLY WINDS 10 TO 15 KTS. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...VINCENT LONG TERM...BLAES AVIATION...MLM
Hazardous weather outlook, Apr 3, 1:55 PM EDT, 6 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 155 PM EDT MON APR 3 2006 NCZ007>011-021>028-038>043-073>078-083>086-088-089-040845- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM- WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE- ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 155 PM EDT MON APR 3 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH CAROLINA. .DAY ONE...THROUGH TONIGHT THERE IS A RISK OF SEVERE THUNDERSTORMS THROUGH EARLY THIS EVENING ACROSS CENTRAL NORTH CAROLINA. THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING STRAIGHTLINE WINDS AND LARGE HAIL. SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP OR MOVE INTO THE WESTERN PIEDMONT AROUND MID AFTERNOON...THEN MOVE QUICKLY EAST. THE STORMS SHOULD EXIT THE COASTAL PLAIN COUNTIES OF CENTRAL NORTH CAROLINA BY 9 PM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY FIRE WEATHER CONCERNS TUESDAY AS RED FLAG WARNINGS MAY BE NEEDED. STRONG GUSTY NORTHWEST WINDS AND LOW RELATIVE HUMIDITIES ARE FORECAST. FUEL MOISTURE LEVELS MAY BE DAMPENED MONDAY... WHICH WOULD REDUCE THE THREAT OF ADVERSE FIRE BEHAVIOR OR GROWTH. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED BETWEEN 3 PM AND 9 PM. PWB/WSS
In the hours before
Local storm report, Apr 3, 7:23 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
723 PM EDT MON APR 03 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0721 PM TSTM WND DMG CHAPEL HILL 35.93N 79.04W
04/03/2006 ORANGE NC LAW ENFORCEMENT
TREES BEING REPORTED DOWN IN VARIOUS PORTIONS OF ORANGE
COUNTY.
&&
ORROCKLocal storm report, Apr 3, 7:27 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
727 PM EDT MON APR 03 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM TSTM WND GST 4 SSW BURLINGTON 36.04N 79.47W
04/03/2006 M0 MPH ALAMANCE NC ASOS
58 MPH WIND MEASURED BY KBUY ASOS
&&
BSDLocal storm report, Apr 3, 7:27 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE RALEIGH NC
727 PM EDT MON APR 03 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM TSTM WND GST 4 SSW BURLINGTON 36.04N 79.47W
04/03/2006 M58 MPH ALAMANCE NC ASOS
58 MPH WIND MEASURED BY KBUY ASOS
&&
BSDLocal storm report, Apr 3, 7:46 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
746 PM EDT MON APR 03 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0742 PM TSTM WND GST RDU INTERNATIONAL AIRPO 35.87N 78.78W
04/03/2006 M55 MPH WAKE NC ASOS
&&
ORROCKLocal storm report, Apr 3, 7:58 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
758 PM EDT MON APR 03 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM TSTM WND GST 5 W YOUNGSVILLE 36.03N 78.57W
04/03/2006 M62.00 MPH GRANVILLE NC ASOS
&&
ORROCKLocal storm report, Apr 3, 7:58 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE RALEIGH NC
758 PM EDT MON APR 03 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM TSTM WND GST 5 W YOUNGSVILLE 36.03N 78.57W
04/03/2006 M62.00 MPH FRANKLIN NC ASOS
&&
ORROCKThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 5:18 AM EDT | Severe Thunderstorm Warning | RAH | Person | 27 min |
| Apr 3, 5:53 AM EDT | Severe Thunderstorm Warning | RAH | Granville | 22 min |
| Apr 3, 8:48 AM EDT | Severe Thunderstorm Warning | RAH | Randolph | 27 min |
| Apr 3, 8:59 AM EDT | Severe Thunderstorm Warning | RAH | Chatham | 31 min |
| Apr 3, 9:21 AM EDT | Severe Thunderstorm Warning | RAH | Wake | 39 min |
| Apr 3, 9:48 AM EDT | Severe Thunderstorm Warning | RAH | Chatham | 27 min |
| Apr 3, 10:00 AM EDT | Severe Thunderstorm Warning | RAH | Wake | 42 min |
| Apr 3, 10:12 AM EDT | Severe Thunderstorm Warning | RAH | Franklin | 37 min |
| Apr 3, 12:04 PM EDT | Severe Thunderstorm Warning | RAH | Wayne | 26 min |
| Apr 3, 4:49 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland | 41 min |
| Apr 3, 5:15 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Forsyth, Guilford | 30 min |
| Apr 3, 5:17 PM EDT | Severe Thunderstorm Warning | RAH | Sampson | 28 min |
| Apr 3, 5:41 PM EDT | Severe Thunderstorm Warning | RAH | Forsyth | 34 min |
| Apr 3, 5:45 PM EDT | Severe Thunderstorm Warning | RAH | Sampson | 15 min |
| Apr 3, 6:09 PM EDT | Severe Thunderstorm Warning | RAH | Guilford | 51 min |
| Apr 3, 6:24 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Randolph | 36 min |
| Apr 3, 6:27 PM EDT | Severe Thunderstorm Warning | RAH | Person | 63 min |
| Apr 3, 6:48 PM EDT | Severe Thunderstorm Warning | RAH | Alamance | 57 min |
| Apr 3, 7:15 PM EDT | Severe Thunderstorm Warning | RAH | Orange | 45 min |
| Apr 3, 7:23 PM EDT | Severe Thunderstorm Warning | RAH | Durham | 37 min |
| Apr 3, 7:29 PM EDT | Severe Thunderstorm Warning | RAH | Wake | 46 min |
| Apr 3, 7:36 PM EDT | Severe Thunderstorm Warning | RAH | Granville, Vance | 24 min |
| Apr 3, 7:41 PM EDT | Severe Thunderstorm Warning | RAH | Montgomery, Moore | 34 min |
| Apr 3, 7:43 PM EDT | Severe Thunderstorm Warning | RAH | Franklin | 32 min |
| Apr 3, 7:48 PM EDT | Severe Thunderstorm Warning | RAH | Randolph | 27 min |
| Apr 3, 7:52 PM EDT | Severe Thunderstorm Warning | RAH | Warren | 38 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.